Blood pressure pills are perceived as generally safe medications. ACE (angiotensin converting enzyme) inhibitors in particular are considered highly effective with few adverse reactions. We calculate that at least 100 million prescriptions are filled for ACE inhibitors each year. Here is a list of commonly prescribed ACEi drugs:
- Benazepril (Lotensin)
- Captopril (Capoten)
- Enalapril (Vasotec)
- Fosinopril (Monopril)
- Lisinopril (Prinivil, Zestril)
- Moexipril (Univasc)
- Perindopril (Aceon)
- Quinapril (Accupril)
- Ramipril (Altace)
- Trandolapril (Mavik)
Although we have frequently written about an ACEi cough (which drives many patients crazy because it can keep them awake at night, cause incontinence and make them miserable), there is another reaction that worries us even more. It is called angioedema and it can be life threatening. We just received the following message from a visitor to this website.
“One night after taking lisinopril my lips began to swell as if I had a fever blister. Within two hours my face was extremely swollen and my throat began to feel like it was closing off my air passage. I went to the hospital and spent the night in the emergency room with an IV and other meds.
“The doctors identified that I had a reaction from the lisinopril. I still had some swelling a full 24 hours after the incident. I was told that I was lucky and that they were close to doing a tracheotomy.
“I had taken lisinopril for four years before the reaction. I would strongly advise alternative medications other than lisinopril, and recommend anyone who has been taking this for any length of time have a discussion with their physician.
“The final advice I have is that if you have a reaction seek medical attention immediately.” Gary
Angioedema is a somewhat mysterious reaction to ACE inhibitor blood pressure pills. It can happen within the first few days or weeks of starting treatment, or, as in Gary’s case, show up after years of taking the medication. There is no way to predict what will trigger such a hazardous reaction. When it happens, however, it requires emergency medical attention. If your airways close, breathing becomes impossible. That is why they were considering an emergency tracheotomy in Gary’s case.
Angioedema doesn’t always affect the face, tongue and neck, though. We have heard from other visitors that ACE inhibitors can affect the belly. Here is one poignant story:
“I was put on lisinopril for high blood pressure in January. That month I experienced severe stomach cramping and vomiting. I was rolling on the floor in agony. The doctor said it was most likely the flu but started me on two different antibiotics in case it was bacterial.
“A few weeks later I had another attack with severe stomach cramping and vomiting. I went to the ER, where I was given IV pain meds. A CT scan showed small intestine inflammation partially blocking off my bowel. I was sent home but returned the next day with pain that was a 10 on a 10-point scale. The doctor said that all the tests had been done and there was nothing he could do. I was sent home with pain medication.
“A few weeks later I was admitted to the hospital with increased small intestine inflammation and another blockage. I vomited and dry-heaved for 12 hours. I was released four days later with no definitive diagnosis.
“I was told most likely I had Crohn’s disease, but a colonoscopy was negative for Crohn’s. I underwent extensive tests, including endoscopy, and all were negative. None of the doctors made a connection with the drug lisinopril.
“After two months of missing work, three more ER visits and untold suffering, I found several other people who reported similar symptoms connected to lisinopril. I stopped the medication and have not had another attack. If you look on PubMed you can see reports on lisinopril and intestinal angioedema, but doctors don’t think to connect this with lisinopril because it is not listed as a common side effect.”
Ace inhibitors can be very effective medications for many people. As long as you don’t experience an unrelenting cough, breathing difficulties or severe abdominal discomfort, you may be home free. No medicine should ever be stopped without medical supervision.
Here are some other side effects to aware of.
ACE INHIBITOR (LISINOPRIL) SIDE EFFECTS:
- Dry cough, uncontrollable cough, nausea, vomiting
- Dizziness, excessively low blood pressure
- Kidney function changes, BUN & creatinene elevations
- Digestive distress, diarrhea, abdominal pain
- Tiredness, fatigue, malaise
- Excessive potassium levels (requires immediate medical attention!), irregular heart rhythms, chest pain
- Elevated uric acid levels
- Sensitivity to sunlight (photosensitivity), skin rash
- Angioedema (swelling of face, lips, tongue, throat)
- Angioedema (swelling in abdomen, severe abdominal pain)
- Severe allergic reaction (anaphylaxis) requiring emergency treatment
- Toxicity to liver or pancreas
- Blood disorders
- Potential birth defects if taken during early pregnancy
- Sexual difficulties
Anyone who would like to learn more about non-drug approaches to controlling hypertension may find our Guide to Blood Pressure Treatment of interest. There is also information about other medications for dealing with blood pressure problems.
Share your own experiences below. Those who would like to learn more about ACE inhibitor cough will find this link of great interest.